Oklahoma, 2008Flash Flooding and Flooding in Oklahoma, September 11 to 13, 2008
September 11 to 13, 2008 · NWS OUN · 36 events in 10 counties and zones
A prolonged area of southwest flow aloft developed over much of Oklahoma during the period from the 10th through the 12th. Numerous upper level disturbances moving through the flow, as well as a very moist air mass allowed for several rounds of showers and thunderstorms to develop and move northeast, much of the time moving over the same areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged area of southwest flow aloft developed over much of Oklahoma during the period from the 10th through the 12th. Numerous upper level disturbances moving through the flow, as well as a very moist air mass allowed for several rounds of showers and thunderstorms to develop and move northeast, much of the time moving over the same areas. Moisture associated with the remnants of Tropical Storm Lowell added to the mix, with an added depth of moisture that only made the situation worse. Rainfall rates of one to one-and-a-half inches were common, with some areas receiving near three inch per hour rates. Widespread flooding was reported over a large portion of northern Oklahoma. Numerous homes and business' were flooded. At least a half to two-thirds of the roadways from Woodward to Kay county were closed at some point during the event. Numerous roadways were damaged, with at least 125 miles of roadway damaged in Alfalfa county alone. Half of the roadways in Pond Creek and Lamont were damaged, and 40 percent of the bridges were damaged. Numerous rounds of the precipitation allowed for widespread river flooding as well. The Chikaskia River reached its highest level ever recorded. This caused several homes to be destroyed. In all, 20 homes were completely destroyed, 14 homes sustained major damage, 52 homes sustained minor damage, and 96 homes sustained at least some damame. Damage totals for the event reached over $8 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 11, 2:55 PM CST, 35 minutes earlier.
Area forecast discussion, Sep 11, 2:55 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT THU SEP 11 2008
.DISCUSSION...VERY LITTLE CHANGE IN THINKING FROM ONE FORECAST SHIFT
TO THE NEXT. MODELS HAVE BEEN DIALED IN ON THE WESTERN U.S. TROUGH
AND ASSOCIATED FRONT FOR SOME TIME NOW. WE HAVE ALREADY SEEN A BROAD
AREA OF MODERATE TO HEAVY RAIN AFFECTING OUR WESTERN AND NORTHERN
ZONES...AND EXPECT THIS TO CONTINUE. MORE LIGHTNING STRIKES NOW
SHOWING UP OUT IN WEST TEXAS...AND THERE IS CONCERN THAT THE
RAINFALL INTENSITY COULD INCREASE LATE TONIGHT INTO FRIDAY...AS
STRONGER DEEP LAYER LIFT INTERACTS WITH THE COLD FRONT DROPPING INTO
NORTHWEST OKLAHOMA. THE AXIS OF HEAVIEST RAIN LOOKS TO REMAIN TIED
TO LIFT IN THE 700-500 MB LAYER...AND THIS AXIS IS NOT FORECAST TO
CHANGE APPRECIABLY THROUGH SATURDAY MORNING. THE RESULT COULD BE A
SLOWLY WORSENING SITUATION THAT EVENTUALLY LEADS TO VERY SIGNIFICANT
FLOODING. THE GREATEST CONCERN IS GENERALLY NORTH OF A LINE FROM
ALTUS TO KINGFISHER TO STILLWATER.
FARTHER SOUTH...A LOOSELY DEFINED WARM FRONT WAS APPROACHING
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON...LEADING
TO A THINNING OF CLOUDS AS THE MID LEVEL MOISTURE PLUME LIFTS
NORTHWARD. THE RESULT WILL BE WARMER AND MORE SHOWERY WEATHER IN
THOSE REGION...WITH LOWER RAIN TOTALS THROUGH SATURDAY...BUT STILL
THE POTENTIAL FOR LOCAL DOWNPOURS.
EARLY SATURDAY...MID LEVEL LIFT COMES TO A MINIMUM FOR A SHORT
TIME...BUT LIFT SHOULD INCREASE WITH THE RAPID APPROACH OF HURRICANE
IKE. ALTHOUGH THE CENTER OF IKE IS MORE LIKELY TO TRACK THROUGH
SOUTHEAST OKLAHOMA INTO ARKANSAS...IT IS A LARGE STORM THAT WILL
SPREAD MOISTURE NORTH AND WEST OF THE CENTER...WHERE IT CAN INTERACT
WITH THE COLD FRONT. ADDITIONALLY...A TRACK FARTHER TO THE WEST IS
STILL IN THE REALM OF POSSIBILITY...ESPECIALLY IF IKE STRENGTHENS TO
THE POINT WHERE IT WOULD HAVE A GREATER INFLUENCE ON THE STEERING
ENVIRONMENT. GIVEN THE ONGOING UNCERTAINTIES...WE WILL CONTINUE THE
ENTIRE FLOOD WATCH THROUGH SUNDAY.
NO CHANGES MADE BEYOND SUNDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 69 85 69 81 / 60 40 30 60
HOBART OK 70 86 70 80 / 90 60 40 60
WICHITA FALLS TX 72 90 71 82 / 40 30 20 70
GAGE OK 65 78 63 77 / 100 80 60 50
PONCA CITY OK 69 84 70 80 / 90 60 50 60
DURANT OK 71 87 73 85 / 30 10 20 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ004>048-050>052.
TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.
&&
06/22
BURKE
Hazardous weather outlook, Sep 11, 10:57 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008
OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
BURKEIn the hours before
Special weather statement, Sep 11, 11:18 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1218 PM CDT THU SEP 11 2008
OKZ014>017-021-022-033>035-111800-
ROGER MILLS OK-DEWEY OK-BLAINE OK-CUSTER OK-BECKHAM OK-WASHITA OK-
KIOWA OK-GREER OK-HARMON OK-
1218 PM CDT THU SEP 11 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...BLAINE...CUSTER...
DEWEY...GREER...HARMON...KIOWA...ROGER MILLS AND WASHITA COUNTIES.
AT 1218 PM CDT...RADAR INDICATED A LARGE AREA OF RAIN OVER SOUTHWEST
AND WEST CENTRAL OKLAHOMA MOVING TO THE NORTH AROUND 30 MPH.
THE RAIN WAS GENERALLY NORTH OF A LINE FROM HOLLIS TO HOBART TO BINGER
AND EL RENO. SOME OF THE RAIN WAS VERY HEAVY WITH RAINFALL RATES
BETWEEN 1 AND 1 1/2 INCHES PER HOUR. THIS WILL RESULT IN
SOME FLOODING OF POOR DRAINAGE AREAS...AND PONDING OF WATER ON
ROADWAYS. ADDITIONAL HEAVY RAIN WAS LOCATED ACROSS EASTERN PARTS OF
THE TEXAS PANHANDLE AND SOME FLOODING OF SMALL STREAMS AND CREEKS
MAY RESULT AND FLOOD ADVISORIES MAY BECOME NECESSARY LATER THIS THIS
AFTERNOON. PLEASE KEEP ADVISED OF THE LATEST WEATHER STATEMENTS.
Event by event
18 heavy rain, 13 flash flood, 5 flood. Local standard time, as filed.
Flash Flood, Harmon
- When
- September 11, 3:30 PM CST to 4:30 PM CST
- Where
- Harmon County, 1 mi N of Hollis to 1 mi E of Hollis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.705, -99.920
At least a foot of water accumulated over a couple of roadways, including a small area of Highway 30. One car was stalled due to driving into the high water.
Flash Flood, Dewey
- When
- September 11, 10:30 PM CST to 11:45 PM CST
- Where
- Dewey County, 1 mi S of Taloga to 1 mi NW of Taloga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.026, -98.960
Water over Highway 183 made it impassable.
Flash Flood, Major
- When
- September 11, 10:50 PM CST to 11:45 PM CST
- Where
- Major County, Chester to 1 mi NE of Chester
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.220, -98.920
Water covered parts of Highways 281 and 60 making them impassable.
Flash Flood, Alfalfa
- When
- September 12, 12:00 AM CST to 3:30 AM CST
- Where
- Alfalfa County, 1 mi W of Cherokee to 2 mi NW of Cherokee
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -98.368
Water was over US Highway 64 near Cherokee making it impassable.
Flash Flood, Alfalfa
- When
- September 12, 12:00 AM CST to 3:30 AM CST
- Where
- Alfalfa County, 1 mi NW of Burlington to 1 mi NE of Burlington
- Cause
- Heavy Rain
- Property damage
- $1.8 million
- Reported by
- Law Enforcement
- Coordinates
- 36.910, -98.433
Highway 8/58 was closed due to water over the roadway. Numerous homes and businesses had water up to the front entryways. At least 100 homes suffered minor water damage. Monetary damages were estimated.
Flash Flood, Alfalfa
- When
- September 12, 12:30 AM CST to 3:30 AM CST
- Where
- Alfalfa County, Jet to 2 mi E of Jet
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.670, -98.180
Water was over US Highway 64 making it impassable.
Flash Flood, Major
- When
- September 12, 1:00 AM CST to 3:30 AM CST
- Where
- Major County, 3 mi N of Fairview to 3 mi E of Fairview
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Law Enforcement
- Coordinates
- 36.313, -98.480
At least 100 homes were damaged due to flooding. Numerous streets were also closed due to the very high water. Monetary damages were estimated.
Flash Flood, Grant
- When
- September 12, 3:30 AM CST
- Where
- Grant County, Nash to 2 mi SE of Nash
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.670, -98.050
US Highway 64 was closed due to high water.
Flash Flood, Grant
- When
- September 12, 3:45 AM CST to 5:30 AM CST
- Where
- Grant County, Medford to 2 mi SE of Pond Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.810, -97.730
US HIghway 81 was closed between Medford and Pond Creek due to water running over the roadway.
Flash Flood, Grant
- When
- September 12, 4:05 AM CST to 5:30 AM CST
- Where
- Grant County, Medford to 3 mi N of Medford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.810, -97.730
State Highway 11 was closed due to water running over the roadway.
Flash Flood, Woods
- When
- September 12, 5:45 AM CST to 8:30 AM CST
- Where
- Woods County, 2 mi SSW of Hopeton to 2 mi S of Hopeton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.663, -98.684
Highway 281 was closed due to water over the roadway.
Flash Flood, Dewey
- When
- September 12, 5:55 AM CST to 8:30 AM CST
- Where
- Dewey County, 10 mi SSE of Taloga to 10 mi SE of Taloga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.906, -98.892
The River Road near the River Bridge was closed due to at least a foot of water running over top of it.
Flash Flood, Dewey
- When
- September 12, 6:00 AM CST to 8:30 AM CST
- Where
- Dewey County, Vici to 1 mi SE of Vici
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.150, -99.300
At least eight inches of water was running over Highway 60, making it impassable.
Heavy Rain, Alfalfa
- When
- September 12, 6:00 AM CST
- Where
- Alfalfa County, 1 mi SSE of Helena
- Reported by
- COOP Observer
- Coordinates
- 36.537, -98.263
The measured rainfall was 8.74 inches, much of it falling in a six to eight hour period.
Heavy Rain, Beckham
- When
- September 12, 6:00 AM CST
- Where
- Beckham County, Erick
- Reported by
- COOP Observer
- Coordinates
- 35.210, -99.870
The measured rainfall was 4.20 inches, much of it falling in a six to eight hour period.
Heavy Rain, Beckham
- When
- September 12, 6:00 AM CST
- Where
- Beckham County, 1 mi NE of Sayre
- Reported by
- Amateur Radio
- Coordinates
- 35.310, -99.627
The measured rainfall was 3.98 inches, much of it falling in a six to eight hour period.
Heavy Rain, Dewey
- When
- September 12, 6:00 AM CST
- Where
- Dewey County, Leedey
- Reported by
- COOP Observer
- Coordinates
- 35.870, -99.350
The measured rainfall was 4.45 inches, much of it falling in a six to eight hour period.
Heavy Rain, Dewey
- When
- September 12, 6:00 AM CST
- Where
- Dewey County, 3 mi N of Putnam
- Reported by
- Mesonet
- Coordinates
- 35.903, -98.970
The measured rainfall was 7.30 inches, much of it falling in a six to eight hour period.
Heavy Rain, Dewey
- When
- September 12, 6:00 AM CST
- Where
- Dewey County, 4 mi WNW of Camargo
- Reported by
- Mesonet
- Coordinates
- 36.042, -99.356
The measured rainfall was 6.51 inches, much of it falling in a six to eight hour period.
Heavy Rain, Grant
- When
- September 12, 6:00 AM CST
- Where
- Grant County, Jefferson
- Reported by
- COOP Observer
- Coordinates
- 36.720, -97.790
The measured rainfall was 3.62 inches, much of it falling in a six to eight hour period.
Heavy Rain, Grant
- When
- September 12, 6:00 AM CST
- Where
- Grant County, Medford
- Reported by
- COOP Observer
- Coordinates
- 36.810, -97.730
The measured rainfall was 5.10 inches, much of it falling in a six to eight hour period.
Heavy Rain, Harmon
- When
- September 12, 6:00 AM CST
- Where
- Harmon County, 5 mi E of Hollis
- Reported by
- Amateur Radio
- Coordinates
- 34.690, -99.832
The measured rainfall was 4.48 inches, much of it falling in a six to eight hour period.
Heavy Rain, Kay
- When
- September 12, 6:00 AM CST
- Where
- Kay County, Blackwell
- Reported by
- COOP Observer
- Coordinates
- 36.800, -97.280
The measured rainfall was 3.38 inches, much of it falling in a six to eight hour period.
Heavy Rain, Major
- When
- September 12, 6:00 AM CST
- Where
- Major County, Orienta
- Reported by
- COOP Observer
- Coordinates
- 36.360, -98.470
The measured rainfall was 7.45 inches, much of it falling in a six to eight hour period.
Heavy Rain, Major
- When
- September 12, 6:00 AM CST
- Where
- Major County, 1 mi W of Fairview
- Reported by
- Mesonet
- Coordinates
- 36.270, -98.498
The measured rainfall was 9.23 inches, much of it falling in a six to eight hour period.
Heavy Rain, Roger Mills
- When
- September 12, 6:00 AM CST
- Where
- Roger Mills County, 6 mi SW of Cheyenne
- Reported by
- Mesonet
- Coordinates
- 35.549, -99.746
The measured rainfall was 3.69 inches, much of it falling in a six to eight hour period.
Heavy Rain, Woods
- When
- September 12, 6:00 AM CST
- Where
- Woods County, Waynoka
- Reported by
- COOP Observer
- Coordinates
- 36.590, -98.880
The measured rainfall was 4.30 inches, much of it falling in a six to eight hour period.
Heavy Rain, Woods
- When
- September 12, 6:00 AM CST
- Where
- Woods County, Freedom
- Reported by
- COOP Observer
- Coordinates
- 36.770, -99.110
The measured rainfall was 3.74 inches, much of it falling in a six to eight hour period.
Heavy Rain, Woodward
- When
- September 12, 6:00 AM CST
- Where
- Woodward County, 8 mi ESE of Mutual
- Reported by
- Mesonet
- Coordinates
- 36.186, -99.037
The measured rainfall was 5.89 inches, much of it falling in a six to eight hour period.
Heavy Rain, Woodward
- When
- September 12, 6:00 AM CST
- Where
- Woodward County, Mutual
- Reported by
- COOP Observer
- Coordinates
- 36.230, -99.170
The measured rainfall was 8.30 inches, much of it falling in a six to eight hour period.
Heavy Rain, Woodward
- When
- September 12, 6:00 AM CST
- Where
- Woodward County, Woodward
- Reported by
- COOP Observer
- Coordinates
- 36.430, -99.390
The measured rainfall was 3.03 inches, much of it falling in a six to eight hour period.
Flood, Woodward
- When
- September 12, 9:00 AM CST to 12:00 PM CST
- Where
- Woodward County, 2 mi W of Mutual to 1 mi S of Mutual
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.230, -99.206
Most roadways going in and out of Mutual were inaccessible. At least one residence had been flooded two miles west of town. Monetary damages were estimated.
Flood, Grant
- When
- September 12, 10:30 AM CST to 12:30 PM CST
- Where
- Grant County, Medford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.810, -97.730
Numerous roadways were closed over the western half of the county due to overnight and early morning heavy rainfall.
Flood, Alfalfa
- When
- September 12, 10:40 AM CST
- Where
- Alfalfa County, 2 mi N of Cherokee to 2 mi E of Cherokee
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.779, -98.350
Numerous roadways in and around Cherokee remained closed due to overnight and early morning heavy rainfall.
Flood, Major
- When
- September 12, 10:50 AM CST to 12:50 PM CST
- Where
- Major County, Cleo Springs to 1 mi N of Orienta
- Cause
- Heavy Rain
- Reported by
- Post Office
- Coordinates
- 36.410, -98.440
Highway 8 between Cleo Springs and Orienta remained closed due to overnight and early morning heavy rainfall.
Flood, Grant
- When
- September 13, 9:00 AM CST to 12:00 PM CST
- Where
- Grant County, Manchester to Renfrow
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.990, -98.040
The county sheriff reported that numerous roads remained closed due to overnight and early morning heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 11 to 15, 20082 deaths · 2 injured · $4.7 million · 33 events
- Tropical Storm and Storm Surge in Louisiana, September 11 to 14, 2008$194 million · 35 events
- Flash Flood and Flooding in Texas, September 11 to 12, 2008$4.6 million · 7 events
- Storm Surge in Florida, September 11 to 12, 2008$1.3 million · 3 events
- Storm Surge in Alabama, September 11 to 12, 2008$1.0 million · 2 events
- Lightning Strike in Georgia, September 11, 200812 injured · 1 event
- Dust Storm and Damaging Winds in Arizona, September 11, 2008$130,000 · 65 kt wind · 7 events
- Flash Flooding in Illinois, September 11, 2008$45,000 · 4 events
- Flash Flood and Damaging Winds in Arizona, September 11, 2008$45,000 · 56 kt wind · 3 events
- Flash Flooding in Kansas, September 11, 2008$15,000 · 2 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 13, 20086 events
- Flooding and Heavy Rain in Kansas, September 11 to 12, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136934, 136901, 136902, 136903, 136939, 136904, 136940, 136905, 136906, 136907, 136908, 136910, 136909, 136911, 136912, 136913, 136914, 136915, 136916, 136917, 136918, 136919, 136920, 136921, 136922, 136923, 136924, 136925, 136926, 136927, 136928, 136929, 136930, 136931, 136932, 136933.